J Korean Soc Clin Toxicol.  2018 Dec;16(2):157-160. 10.22537/jksct.16.2.157.

A Case of Cement Hardening Agent Intoxication with Acute Kidney Injury

Affiliations
  • 1Department of Emergency Medicine, Catholic University of Daegu School of Medicine, Korea. wokay@naver.com

Abstract

Chronic silica nephropathy has been associated with tubulointerstitial disease, immune-mediated multisystem disease, chronic kidney disease, and end-stage renal disease. On the other hand, acute intentional exposure is extremely rare. The authors' experienced a 44-year-old man who took rapid cement hardener (sodium silicate) in a suicide attempt whilst in a drunken state. He visited the emergency department approximately 1 hour after ingestion. Information on the material was obtained after 3 L gastric lavage. The patient complained of a sore throat, epigastric pain, and swollen to blood tinged vomitus. Proton pump inhibitors, hemostats, steroid, and fluids were administered. Nine hours after ingestion, he was administered 200 mL hematochezia. Immediately after, a gastroenterologist performed an endoscopic procedure that revealed diffuse hyperemic mucosa with a color change and variable sized ulceration in the esophagus, whole stomach, and duodenal 2(nd) portion. Approximately 35 hours later, persistent oligouria and progressive worsening of the renal function parameters (BUN/Cr from 12.2/1.2 to 67.5/6.6 mg/dL) occurred requiring hemodialysis. The patient underwent 8 sessions of hemodialysis for 1 month and the BUN/Cr level increased to 143.2/11.2 mg/dL and decreased to 7.6/1.5 mg/dL. He was discharged safely from the hospital. Follow up endoscopy revealed a severe esophageal stricture and he underwent endoscopic bougie dilatation. Acute cement hardener (sodium silicate) intoxication can cause renal failure and strong caustic mucosal injury. Therefore, it is important to consider early hemodialysis and treatment to prevent gastrointestinal injury and remote esophageal stricture.

Keyword

Silicates; Caustics; Renal insufficiency; Kidney; Drug overdose; Esophageal stenosis
Full Text Links
  • JKSCT
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr